Metronidazole linked to peripheral and central nervous system toxicity
Metronidazole increased risk of adverse peripheral and central nervous system events compared to clindamycin, finds a new study.The case study has been published in the journal of Clinical Infectious Diseases.
There have been case reports describing instances of peripheral and central nervous system toxicity during treatment with metronidazole, however, no large-scale studies have examined this association.
The researchers conducted a population-based nested case control study of adults aged 66 years or older living in Ontario, Canada between April 1, 2003 to March 31, 2017. Eligible participants included those who visited hospital for any of cerebellar dysfunction, encephalopathy, or peripheral neuropathy within 100 days of a prescription for either metronidazole or clindamycin were included. They matched each case patient with up to 10 event-free control subjects who also received metronidazole or clindamycin.The conditional logistic regression to test the association between metronidazole exposure and neurologic events, with clindamycin as the reference exposure was carried out .
All the patients were matched with up to 10 event-free controls who also took metronidazole or clindamycin. Overall 1,212 patient cases and 12,098 controls were identified. The overall incidence of neurologic events at 100 days was identified to be about 0.25% in metronidazole recipients. Findings revealed an increased risk of adverse peripheral and central nervous system events in relation to metronidazole vs clindamycin. The researchers found a consistent association limited to either central (aOR: 1.46; 95% CI: 1.27 to 1.68) or peripheral (aOR: 1.34; 95% CI: 1.02 to 1.76) nervous system events. Among metronidazole recipients, the overall incidence of neurologic events at 100 days was approximately 0.25%.
The researchers concluded that metronidazole is associated with an increased risk of adverse peripheral and central nervous system events relative to clindamycin. According to the authors, both clinicians and patients should be aware of these rare but potentially serious adverse events.
For further reference log on to:
Clinical Infectious Diseases, ciaa395, https://doi.org/10.1093/cid/ciaa395